Mar 6, 2006
I have read over many of the answers your group has provided. You seem to loath talking HONESTLY about some of the dreadful side effects many HIV medications can cause. Why are you in denial about this fact? You talk of how these meds have extended people's lives, as I'm sure they have done. But, what kind of life is it you are talking about. There are many aspects to life beyond just being alive and breathing. What possible point of life is it if one is reduced to some genetic freak (lipodystrophy), chronic bowel problems, headaches, liver disease, etc, etc? You have a professional and humane responsibility to inform patients honestly of treatments and let THEM make the decision of having treatment or not.
Response from Dr. Young
Thank you for your post.
I for one am not loathe to discuss the side effects of medications-- indeed, if you really read my answers at TheBody.com you'll find that I spent a couple of years doing nothing but answering questions about side effects. Perhaps this is because your posting on the forum on choosing medications, rather than the side effect forum.
That self-defense statement aside, I'll assert that for patients on first-line (and even later lines of treatment), the possibility of a successful regimen with little or no side effects is entirely possible. I'd encourage other readers to share their experiences-- it's been our experience here that those who are doing well tend to post less often.
You are correct in that a small percentage of patients who receive each medication can suffer from intolerable side effects- in the past, when we didn't have other treatment options, the choice was side effects or death. Now, we can really offer regimens with acceptable (albeit not perfect) for most.
It isn't just humane to discuss the risks and the benefits of treatment, it's a good medical practice and standard of care. Anything else is unethical and indeed, illegal. I never, ever, force someone to take medications. Contrary to your all caps, my patients do make the decision to take for themselves. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.